Table of Content

Current Issue

Spring 2021, Vol. 29 No. 1

Hong Kong J. Dermatol. Venereol. (2021) 29, 47


Answers to Dermato-venereological Quiz

Answers to Dermato-venereological Quiz

CMT Cheung 張敏彤, AWS Chan 陳慧詩, PCL Choi 蔡祥龍

  1. Clinical differential diagnoses include maculopapular drug eruption, viral exanthema, symmetrical drug-related intertriginous and flexural exanthema (SDRIFE/Baboon syndrome), allergic contact dermatitis, and severe cutaneous adverse reactions (SCAR) such as acute generalised exanthematous pustulosis (AGEP) and drug reaction with eosinophilia and systemic symptoms (DRESS).
  2. Histopathological examination of the skin biopsy showed mild spongiosis with basal vacuolar alteration. One necrotic keratinocyte was seen. There were mild perivascular inflammatory infiltrates in the superficial dermis with apparent eosinophils. Overall features were suggestive of interface dermatitis that was compatible with drug eruption.
  3. The diagnosis is symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), also known as Baboon syndrome. As its name implies, this is an adverse drug reaction which is characterised by symmetrical well-demarcated erythematous rashes involving the flexures. It is a delayed-type hypersensitivity reaction towards a systemic medication that typically occurs a few days after exposure to the culprit agent. Patients are otherwise well with no systemic signs or symptoms. Common culprits include beta-lactams such as penicillins and cephalosporins, but a long list of agents have been reported.1 In our case, the culprit is most likely to be Augmentin.
  4. Symmetrical drug-related intertriginous and flexural exanthema is a self-limiting condition which resolves after withdrawal of the offending agent. A detailed drug history is therefore important to determine the most likely culprit. Simple treatment such as anti-histamines and topical steroids can be prescribed for symptomatic relief. An allergic card should be given to patients to prevent re-exposure and recurrence.

Further reference

1. Tan SC, Tan JWL. Symmetrical drug-related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol 2011;11:313-8.